South Dakota, 2021

Damaging Wind in South Dakota, August 19, 2021

August 19, 2021 · NWS UNR · 1 event in 1 county or zone

A line of strong to severe thunderstorms developed across southern Ziebach County and tracked north-northeast into north central South Dakota. Wind gusts to 70 mph in the Dupree area caused some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of strong to severe thunderstorms developed across southern Ziebach County and tracked north-northeast into north central South Dakota. Wind gusts to 70 mph in the Dupree area caused some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 19, 4:43 PM MST, 19 minutes earlier.

Area forecast discussion, Aug 19, 4:43 PM MST, 19 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
543 PM MDT Thu Aug 19 2021

.DISCUSSION...(This Afternoon Through Wednesday)
Issued at 1143 AM MDT Thu Aug 19 2021

The latest water vapor images show a compact upper low near KSLC
at 17z with a potent short-wave trough rotating around the eastern
side. Q-G forcing is rather strong with this feature, and will
move across the CWA tonight through 18z Friday. A stationary front
was over south-central SD into western NE, and will be the main
focus for potentially severe storms this afternoon and evening. As
the short-wave trough moves northeast there will be a few rounds
of showers and thunderstorms, with the main round later this
afternoon and evening sweeping across the CWA, and then another,
weaker round from about 09-15z Friday. A strong low-level jet and
associated warm advection will help maintain the thunderstorms
tonight. Although the ensembles agree on the timing and placement
of the larger-scale features, there is a very wide spread in QPF
amounts across most of the CWA -- likely due to the convective
nature of the precipitation. Regarding the severe weather this
afternoon and tonight, midlevel lapse rates are marginal and
MLCAPE is < 100 J/kg for most of the CWA (but MLCAPE of 1000 J/kg
was close to south-central SD). However, MUCAPE of 500-1000 J/kg
covered must of the CWA, and was supporting the thunderstorms over
northeastern WY. Surface observations and visible satellite
images suggest that the strongest buoyancy/CAPE will remain
confined to the southeastern areas of the CWA, possibly surging
into west-central SD. This is consistent with the 12z HREF, which
shows the largest updraft helicity and convective wind gusts
across far southern/southeastern/eastern areas of the CWA.
Synthesizing the above, a line of thunderstorms is expected to
consolidate over eastern WY and move across the CWA this afternoon
and evening, with some marginally severe hail and wind gusts
(especially closer to the SD/NE border and into central SD).
There also is a minimal tornado threat across the far south with
any discrete supercells that manage to develop, especially toward
south-central SD (although the hodograph shapes are not ideal).
Finally, another concern will be the potential for heavy rainfall
as PW values reach 150 to 200 percent of average across the area,
especially from the Black Hills eastward. Storm movement should be
reasonably fast, but any training of storms could bring some
significant rainfall. This is most likely over south-central SD
later tonight as strong moisture transport and a strong LLJ will
focus moisture convergence. With drought conditions in place and
a lack of rainfall over the last couple of weeks, it will take
quite a bit of rainfall to cause any notable flooding issues.

The trough will begin to accelerate east-northeast across the region
Friday into Friday night, with relatively better chances for
additional rainfall coming across northeastern portions of the CWA.
The threat for severe storms should shift mostly east of the area on
Friday, but if the front holds up long enough over south-central
SD, a stronger storm or two could develop there toward the
afternoon. Highs on Friday will be pleasantly cool -- in the 60s
and 70s from west to east.

The upper trough will shift northeast out of the region by early
Saturday, with below average temperatures persisting before
warming up Sunday and especially Monday. A weak shortwave trough
and passing warm front could bring a few showers and storms
Saturday night into Sunday, especially across western/northern
areas. The next cold front likely will move across the region
Monday night and Tuesday, bringing a return of below-average
temperatures and additional chances of rain for midweek.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 539 PM MDT Thu Aug 19 2021

Areas of MVFR/IFR ceilings across northeast WY into the Black
Hills and over northwestern SD will persist through Friday
morning. Occasional showers and thunderstorms will cross the area
through the TAF period, with areas of IFR visibility in heavier
storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Bunkers
AVIATION...15
Hazardous weather outlook, Aug 19, 2:02 AM MST, 15 hours before
Hazardous Weather Outlook
National Weather Service Rapid City SD
302 AM MDT Thu Aug 19 2021

SDZ026>032-041>044-046-047-049-074-201300-
Rapid City-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Hermosa Foot Hills-
302 AM MDT Thu Aug 19 2021 /402 AM CDT Thu Aug 19 2021/

This Hazardous Weather Outlook is for portions of south central
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are likely today and tonight. There is a slight risk
of severe thunderstorms with large hail and damaging winds.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday. Severe thunderstorms
are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024-025-072-073-WYZ054>058-071-201300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
302 AM MDT Thu Aug 19 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms are likely today and tonight. There is a marginal
risk of severe thunderstorms with large hail and damaging winds.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday. Severe thunderstorms
are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 19, 2:34 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Rapid City SD
334 PM MDT Thu Aug 19 2021

SDZ032-043-192215-
Jackson SD-Haakon SD-
334 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southwestern Haakon
and north central Jackson Counties through 415 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Cactus Flat, or 13 miles west of Kadoka, moving
north at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Philip.

This includes Interstate 90 in South Dakota between Mile Markers 132
and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4370 10166 4373 10190 4419 10186 4413 10150
TIME...MOT...LOC 2134Z 189DEG 32KT 4380 10177

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Bunkers
Special weather statement, Aug 19, 3:22 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Rapid City SD
422 PM MDT Thu Aug 19 2021

SDZ031-032-192245-
Pennington Co Plains SD-Haakon SD-
422 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of west central Haakon
and eastern Pennington Counties through 445 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Creighton, or 23 miles northwest of Philip, moving
north at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern
Pennington Co Plains and west central Haakon Counties, northeast of
Creighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4421 10212 4442 10218 4444 10215 4445 10215
      4444 10211 4446 10208 4447 10191 4420 10194
TIME...MOT...LOC 2221Z 179DEG 25KT 4427 10203

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JC
Local storm report, Aug 19, 3:28 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
428 PM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HEAVY RAIN       MOORCROFT               44.26N 104.94W
08/19/2021  M1.44 INCH       CROOK              WY   MESONET

            24-HOUR RAINFALL.

0427 PM     HEAVY RAIN       1 NNE EDGEMONT          43.31N 103.82W
08/19/2021  M0.79 INCH       FALL RIVER         SD   OTHER FEDERAL

            24-HOUR RAINFALL.

0427 PM     HEAVY RAIN       19 SW UPTON             43.93N 104.92W
08/19/2021  M1.53 INCH       WESTON             WY   MESONET

            24-HOUR RAINFALL.

0427 PM     HEAVY RAIN       1 S DEVILS TOWER        44.58N 104.72W
08/19/2021  M1.02 INCH       CROOK              WY   MESONET

            24-HOUR RAINFALL.

0427 PM     HEAVY RAIN       1 SSW ROZET             44.28N 105.21W
08/19/2021  M1.01 INCH       CAMPBELL           WY   MESONET

            24-HOUR RAINFALL.

0427 PM     HEAVY RAIN       2 WNW CUSTER            43.78N 103.64W
08/19/2021  M0.87 INCH       CUSTER             SD   MESONET

            24-HOUR RAINFALL.

0427 PM     HEAVY RAIN       9 NNE EDGEMONT          43.43N 103.76W
08/19/2021  M0.96 INCH       FALL RIVER         SD   MESONET

            24-HOUR RAINFALL.

0427 PM     HEAVY RAIN       25 ESE WRIGHT           43.55N 105.09W
08/19/2021  M0.76 INCH       CAMPBELL           SD   MESONET

            24-HOUR RAINFALL.

0427 PM     HEAVY RAIN       4 N MOORCROFT           44.32N 104.94W
08/19/2021  M1.69 INCH       CROOK              WY   OTHER FEDERAL

            24-HOUR RAINFALL.

&&

JC
Local storm report, Aug 19, 3:58 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     2 SW BRIDGER            44.53N 101.93W
08/19/2021  M52 MPH          ZIEBACH            SD   MESONET

&&

JC
Special weather statement, Aug 19, 3:59 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
459 PM MDT Thu Aug 19 2021

SDZ013-014-073-192330-
Ziebach SD-Southern Meade Co Plains SD-Northern Meade Co Plains SD-
459 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southwestern Ziebach
and east central Meade Counties through 530 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bridger, or 32 miles south of Faith, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Takini around 510 PM MDT.

Other locations in the path of this storm include Red Scaffold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4458 10171 4456 10173 4457 10174 4455 10175
      4452 10181 4452 10185 4454 10189 4452 10205
      4478 10208 4479 10170
TIME...MOT...LOC 2259Z 178DEG 28KT 4456 10187

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JC
Special weather statement, Aug 19, 4:49 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
549 PM MDT Thu Aug 19 2021

SDZ042-200030-
Oglala Lakota SD-
549 PM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of southwestern Oglala
Lakota County through 630 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near
Number 4, or 10 miles northwest of Pine Ridge, moving north at 30
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Oglala and Loneman around 555 PM MDT.

Other locations in the path of this storm include Goose Neck Housing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4305 10262 4309 10280 4339 10276 4334 10243
TIME...MOT...LOC 2349Z 196DEG 25KT 4313 10270

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ziebach

When
August 19, 5:02 PM MST
Where
Ziebach County, 1 mi W of Dupree
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.050, -101.621

Twelve power poles were blown down by the wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972058.